Colorado, 2014High Wind in Colorado, February 17 to 18, 2014
February 17 to 18, 2014 · NWS BOU · 2 events in 2 counties and zones
High winds developed in the foothills of Boulder County the evening of the 17th and continued into the early morning hours of the 18th. Peak wind gusts included: 102 mph, 2 miles south-southeast of Gold Hill; 80 mph, 3 miles east of Gold Hill; and 79 mph, 3 miles north of Eldorado Springs.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed in the foothills of Boulder County the evening of the 17th and continued into the early morning hours of the 18th. Peak wind gusts included: 102 mph, 2 miles south-southeast of Gold Hill; 80 mph, 3 miles east of Gold Hill; and 79 mph, 3 miles north of Eldorado Springs. High winds developed later on the 18th in Phillips County. A peak wind gust to 69 mph was recorded 4 miles east of Haxtun, with 63 mph at Holyoke.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 17, 8:24 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 17, 8:24 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
824 PM MST MON FEB 17 2014
.UPDATE...WINDS IN THE HIGH COUNTRY AND FOOTHILLS SHOWING AN
UPWARD TREND IN SPEEDS. SOME DARKENING LEE OF THE MOUNTAINS ON
WATER VAPOR WHICH TENDS TO LINE UP WELL WITH INCREASING SPEEDS AS
SUBSIDENCE CREATES DRYING. LATEST HIGH RESOLUTION MODELS SHOWING A
PEAK IN WINDS FOR THE NEXT COUPLE HOURS...THEN A BIT OF A LULL
BEFORE INCREASING AGAIN TOMORROW EARLY MORNING. AT THIS
POINT...WARNING CRITERIA IS STILL EXPECTED SO WILL HOLD ON TO THE
HIGH WIND WARNING. STILL EXPECTING TO SEE STRONGER WINDS AFTER
MIDNIGHT AND INTO THE MORNING. ADJUSTED GRIDDED WIND FORECAST
SLIGHTLY FOR CURRENT OBS AND TRENDS INTO TONIGHT.
&&
.AVIATION...WINDS VERY TRICKY TONIGHT AS MOUNTAIN WAVE AS WELL AS
A TRANSITORY SURFACE LOW ALONG THE URBAN CORRIDOR ARE CREATING
SPORADIC WINDS. BJC DEFINITELY READY AND PRIMED TO SEE STRONG
WESTERLY GUSTS AS STATIONS JUST WEST AND SLIGHTLY HIGHER IT ARE
REPORTING GUSTS 45-55KTS. PIREPS INDICATING MOD-SEV TURBULENCE
NEAR THERE AS WELL. SOME OF THESE WAVES WILL AFFECT APA AND DEN ON
AND OFF THROUGH THE NIGHT...SO PREVAILING DRAINAGE WILL LIKELY BE
INTERRUPTED OFF AND ON BY A MORE WESTERLY GUSTY WIND. WESTERLY
WINDS MORE LIKELY TO PREVAIL AT APA AND DEN IN THE MORNING. A
FRONT WILL PASS THROUGH THE AREA TOMORROW EARLY AFTERNOON TO
SWITCH WINDS AROUND FROM THE NORTHEAST. NO CEILING OR VISIBILITY
RESTRICTIONS EXPECTED FOR THE NEXT 24 HOURS.
&&
.PREV DISCUSSION... /ISSUED 338 PM MST MON FEB 17 2014/
SHORT TERM...PRESSURE FALLS AHEAD OF THE NEXT LITTLE SHORTWAVE
OVER UTAH HAVE TEMPORARILY LESSENED THE WESTERLY GRADIENT ACROSS
THE MOUNTAINS...LEADING TO THE LULL WE EXPECTED EARLIER TODAY.
WINDS WILL BE INCREASING AGAIN BY EARLY EVENING AS THE FLOW ALOFT
STRENGTHENS AGAIN. STILL LOOKS LIKE THE MAIN HIGH WIND THREAT IS
BETWEEN MIDNIGHT AND 10 AM AS THIS NEXT TROUGH PASSES. ON TUESDAY
THE STRONG MOUNTAIN WINDS SHOULD DIMINISH BUT THERE WILL STILL BE
SOME WIND ON THE PLAINS BEHIND THE FRONT. EVENTUALLY AN
ANTICYCLONIC CIRCULATION DEVELOPS THAT WILL PUSH LIGHTER EASTERLY
WINDS INTO DENVER.
ONLY MINOR CHANGES MADE TO THE PREVIOUS UPDATE...TRYING TO CHASE
THE SHORT TERM WIND TRENDS.
LONG TERM...TUESDAY NIGHT AND WEDNESDAY...THE FLOW ALOFT WILL BE
MORE WESTERLY AHEAD OF THE NEXT SYSTEM MOVING INTO THE PACIFIC
NORTHWEST. UPPER LEVEL MOISTURE...ABOVE 550 MB...WILL INCREASE
OVER NORTHERN COLORADO TUESDAY NIGHT. NAM12 SPATIAL CROSS SECTIONS
INDICATE A MOUNTAIN WAVE DEVELOPING TOWARD 12Z WEDNESDAY. THE
STRONGEST WINDS AT THAT TIME WILL BE ABOVE TIMBERLINE. W-SWLY SFC
WINDS IN RESPONSE TO A DEVELOPING LEE SIDE SFC TROUGH ALONG THE
FRONT RANGE WILL ALLOW FOR RELATIVELY MILD OVERNIGHT LOW IN PARTS
OF THE FOOTHILLS AND SOUTHERN DENVER SUBURBS WITH LOWS IN THE 30S.
ON WEDNESDAY...MOISTURE IN THE MOUNTAINS WILL DEEPEN...WITH SOME
WAVE CLOUD DEVELOPMENT OCCURRING ALONG AND EAST OF THE URBAN
CORRIDOR. THE STRONGER WINDS WILL REMAIN ABOVE TIMBERLINE UNTIL
18Z...WITH THE STRONGER WINDS DEVELOPING IN AND NEAR THE
FOOTHILLS IN THE AFTERNOON. THE MOUNTAIN WAVE DOES NOT APPEAR
STRONG ENOUGH TO WARRANT WIND HIGHLIGHTS AT THIS TIME...BUT SOME
AREAS COULD SEE GUSTS IN THE 50-60 MPH RANGE. BY 00Z THURSDAY...
GOOD WLY WINDS AT RIDGETOP COUPLED WITH DEEPENING MOISTURE WILL
ALLOW FOR SOME SNOW TO DEVELOP IN THE MOUNTAINS...ESPECIALLY
NORTH OF INTERSTATE 70. THE UPPER TROUGH AXIS BY THAT TIME WILL BE
OVER SRN ID...WITH INCREASING QG ASCENT DEVELOPING AOA 700 MB
WEDNESDAY NIGHT. THE COLD FRONT ASSOCIATED WITH THE TROUGH IS
EXPECTED TO MOVE INTO THE NORTHEASTERN PLAINS IN THE 00-02Z TIME
FRAME AND INTO THE DENVER AREA AROUND 04Z WEDNESDAY EVENING. THE
WARMEST DAY OF THE WEEK WILL LIKELY BE WEDNESDAY WITH HIGHS IN THE
MID TO UPPER 50S. WEDNESDAY NIGHT...WEAK TO MODERATE QG ASCENT
WILL FORM OVER NORTHERN COLORADO ALONG AND AHEAD OF THE UPPER
TROUGH AXIS. THE UPPER LEVEL JET AHEAD OF THE TROUGH WILL MOVE
ACROSS CENTRAL CO. THERE IS A BRIEF PERIOD OF NE WINDS FOLLOWING
THE COLD FRONT WEDNESDAY EVENING...THEN IT TRANSITIONS TO NNWLY.
NOT MUCH MOISTURE GENERATED THE SPATIAL CROSS SECTIONS ALONG THE
FRONT RANGE IN THE LOWER LEVELS...BUT WILL STILL KEEP SLGT CHC
POPS IN THE GRIDS. BETTER MOISTURE...AND QG ASCENT DEVELOPING
FURTHER EAST AWAY FROM THE FRONT RANGE...SO WL GO WITH CHC POPS
SOUTH AND SOUTHEAST OF DENVER. IN THE MOUNTAINS...THERE WILL BE
PERIOD OF LIGHT TO MODERATE SNOW WITH GUSTY WINDS BUT RIGHT NOW
MORE WINTER WEATHER ADVISORY CRITERIA...VS WINTER STORM. THE MDLS
ALSO DEVELOP A DESCENT SFC LOW OVER EAST CNTRL CO WEDNESDAY NIGHT
WITH A STRONG SURFACE PRESSURE GRADIENT...SO STRONG WINDS LIKELY
FROM THE URBAN CORRIDOR EASTWARD WEDNESDAY EVENING AS WELL. GOOD
MID LEVEL INSTABILITY AND MIXING WITH 7.5 TO 8.5 C/KM...COUPLED
WITH INCREASING SUBSIDENCE AND STRONGER PRESSURE GRADIENT FOR A
PERIOD OF BORA WINDS. THE WINDS WEAKEN AFTER MIDNIGHT. ON
THURSDAY...THERE WILL BE SOME LINGERING OROGRAPHIC SNOWFALL IN THE
MOUNTAINS...WITH MOST OF THE MOISTURE AOB 600 MB. DRY ELSEWHERE...
WITH STRONG NWLY WINDS IN THE FOOTHILLS...URBAN CORRIDOR AND
NORTHEAST PLAINS. SOME AREAS IN THE NORTHEAST PLAINS COULD SEE
GUSTS IN THE 40-50 MPH RANGE WEDNESDAY EVENING...AND AGAIN THURSDAY
AFTN. THE STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO FRIDAY THROUGH SUNDAY. MORE SNOW WILL DEVELOP IN THE
MOUNTAINS OVER THE WEEKEND. SOME ENERGY SATURDAY NIGHT...COULD
AGAIN CLIP THE NORTHEAST PLAINS ALLOWING FOR A SLIGHT CHC OF SNOW
THERE AS WELL. THE FLOW ALOFT WEAKENS SOMEWHAT ON SUNDAY THEN
STRENGTHENS AGAIN ON MONDAY AS ANOTHER STORM SYSTEM DROPS OUT OF
THE NORTH AND INTO COLORADO. BEST CHC OF SNOW WILL APPEARS TO BE
MONDAY NIGHT THROUGH TUESDAY NIGHT.
AVIATION...VARIABLE WINDS AROUND DENVER AT THIS TIME...SHOULD
TREND TO WEST TO SOUTHWESTERLY WINDS BY EARLY EVENING. STILL
EXPECTING STRONG WINDS TO AT KBJC AT TIMES TONIGHT WITH POSSIBLE
LLWS...LESS OF A CHANCE OF STRONG WEST WINDS AT KDEN/KAPA
OVERNIGHT BUT A BETTER CHANCE IN THE MORNING. THERE IS A CHANCE
OF APPROACHING CROSSWIND LIMITS AT KDEN BETWEEN 10Z AND
22Z...THOUGH IF THAT HAPPENS PROBABLY JUST FOR A PORTION OF THAT
TIME.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 AM MST TUESDAY FOR COZ033>036.
&&
SHORT TERM...GIMMESTAD
LONG TERM....COOPER
UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Feb 17, 12:23 PM MST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1223 PM MST MON FEB 17 2014
COZ030>051-181930-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1223 PM MST MON FEB 17 2014
...HIGH WIND WARNING IN EFFECT FOR THE FRONT RANGE MOUNTAINS AND
FOOTHILLS FROM 4 PM THIS AFTERNOON UNTIL 10 AM TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL REDEVELOP IN THE MOUNTAINS THIS
AFTERNOON...WHILE THE FOOTHILLS WILL HAVE OCCASIONAL STRONG WINDS
TONIGHT. WIND GUSTS TO AROUND 80 MPH ARE EXPECTED IN EXPOSED AND
WIND PRONE AREAS FROM THE CREST OF THE FRONT RANGE MOUNTAINS
DOWN THROUGH THE FOOTHILLS. ON THE ADJACENT PLAINS...GUSTS OF 30
TO 40 MPH WILL BE COMMON BUT A FEW GUSTS TO AROUND 60 MPH CAN BE
EXPECTED NEXT TO THE FOOTHILLS INCLUDING BOULDER...GOLDEN...AND
FORT COLLINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WINDS OVER THE FRONT RANGE WILL DECREASE BY MIDDAY
TUESDAY...THOUGH IT WILL STILL BE WINDY ACROSS THE AREA IN THE
AFTERNOON. A CHANCE OF SNOW WILL RETURN TO THE MOUNTAINS
WEDNESDAY AND CONTINUE OVER THE WEEKEND. OVER THE NORTHEAST
COLORADO PLAINS THERE WILL BE A SLIGHT CHANCE OF PRECIPITATION
WEDNESDAY NIGHT AND OVER THE WEEKEND. WINDY CONDITIONS WILL
PERSIST THROUGH MUCH OF THE PERIOD...ESPECIALLY IN THE MOUNTAINS
AND FOOTHILLS. TEMPERATURES WILL TURN COOLER THURSDAY AND
FRIDAY...AND MAY BE EVEN COLDER THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF STRONG WINDS OR WIND DAMAGE WILL BE APPRECIATED.
GIMMESTAD
In the hours before
Local storm report, Feb 17, 9:08 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
908 PM MST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM NON-TSTM WND GST 3 SW BOULDER 40.00N 105.29W
02/17/2014 M72.00 MPH BOULDER CO MESONET
NCAR MESA LAB
0820 PM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
02/17/2014 M70.00 MPH JEFFERSON CO MESONET
0820 PM NON-TSTM WND GST 3 NNE BOULDER 40.07N 105.23W
02/17/2014 M63.00 MPH BOULDER CO MESONET
NCAR FOOTHILLS LAB
0715 PM NON-TSTM WND GST 3 E GOLD HILL 40.05N 105.35W
02/17/2014 M64.00 MPH BOULDER CO MESONET
&&
KFREDINHigh Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 17, 9:55 PM MST to February 18, 3:02 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 89 kt (102 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Phillips County
- When
- February 18, 10:30 AM MST to 11:30 AM MST
- Where
- Phillips County forecast zone
- Measured
- 89 kt (102 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, February 17 to 18, 2014$1.9 million · 7 events
- High Wind in Wyoming, February 17 to 18, 201424 events
- Winter Weather in Indiana, February 17 to 18, 201421 events
- Winter Storm and Winter Weather in Wisconsin, February 17, 201420 events
- Heavy Snow and High Wind in Montana, February 17 to 21, 201483 kt wind · 20 events
- Winter Storm and Winter Weather in Illinois, February 17, 201412 events
- Winter Storm and Winter Weather in Iowa, February 17, 201411 events
- Heavy Snow in Wisconsin, February 17, 201411 events
- Heavy Snow in Illinois, February 17, 201410 events
- Winter Weather in Ohio, February 17 to 18, 201410 events
- Winter Storm in Minnesota, February 17, 20147 events
- Winter Weather in Ohio, February 17 to 18, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504101, 504102.